Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 348, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 6, 2023, 9:32 PM CDT for Clinton County, Washington County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2023, 9:32 PM CDT (02:32 UTC)
- Expired
- Aug 6, 2023, 10:00 PM CDT
- In force
- 28 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 3:16 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
074
WUUS53 KLSX 070232
SVRLSX
ILC027-189-070315-
/O.NEW.KLSX.SV.W.0348.230807T0232Z-230807T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
932 PM CDT Sun Aug 6 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Clinton County in south central Illinois...
Central Washington County in south central Illinois...
* Until 1015 PM CDT.
* At 932 PM CDT, a severe thunderstorm was located near Okawville,
moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Nashville, Centralia, Okawville, Albers, Wamac, Irvington, Ashley,
New Memphis, Beaucoup, Hoyleton, Damiansville, Covington, Richview,
Addieville, Radom, New Minden, Venedy, Huegely, and Frogtown.
This includes Interstate 64 in Illinois between exits 34 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for south
central Illinois.
&&
LAT...LON 3841 8970 3848 8970 3854 8964 3850 8914
3827 8915
TIME...MOT...LOC 0232Z 281DEG 36KT 3847 8960
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM3 follow-up statements
422
WWUS53 KLSX 070243
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
943 PM CDT Sun Aug 6 2023
ILC027-189-070315-
/O.CON.KLSX.SV.W.0348.000000T0000Z-230807T0315Z/
Clinton IL-Washington IL-
943 PM CDT Sun Aug 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN CLINTON AND NORTHEASTERN WASHINGTON COUNTIES...
At 943 PM CDT, a severe thunderstorm was located near Okawville,
moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nashville, Centralia, Okawville, Wamac, Irvington, Ashley, Beaucoup,
Hoyleton, Covington, Richview, Addieville, New Minden, Huegely, and
Frogtown.
This includes Interstate 64 in Illinois between exits 41 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 8954 3847 8954 3853 8947 3850 8914
3830 8915
TIME...MOT...LOC 0243Z 279DEG 44KT 3845 8945
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM555
WWUS53 KLSX 070254
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
954 PM CDT Sun Aug 6 2023
ILC027-070303-
/O.CAN.KLSX.SV.W.0348.000000T0000Z-230807T0315Z/
Clinton IL-
954 PM CDT Sun Aug 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for south
central Illinois.
LAT...LON 3840 8915 3842 8928 3848 8927 3851 8924
3851 8922 3850 8914 3847 8914
TIME...MOT...LOC 0253Z 271DEG 42KT 3847 8918
$$
ILC189-070315-
/O.CON.KLSX.SV.W.0348.000000T0000Z-230807T0315Z/
Washington IL-
954 PM CDT Sun Aug 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...
At 953 PM CDT, a severe thunderstorm was located over Wamac, moving
east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Centralia, Wamac, Irvington, and Hoyleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3840 8915 3842 8928 3848 8927 3851 8924
3851 8922 3850 8914 3847 8914
TIME...MOT...LOC 0253Z 271DEG 42KT 3847 8918
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM593
WWUS53 KLSX 070300
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1000 PM CDT Sun Aug 6 2023
ILC189-070310-
/O.CAN.KLSX.SV.W.0348.000000T0000Z-230807T0315Z/
Washington IL-
1000 PM CDT Sun Aug 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until midnight CDT for south
central Illinois.
LAT...LON 3840 8915 3842 8928 3848 8927 3851 8924
3851 8922 3850 8914 3847 8914
TIME...MOT...LOC 0258Z 281DEG 36KT 3846 8909
$$
MRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:19 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 6, 6:19 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 619 PM CDT Sun Aug 6 2023 .SHORT TERM... (Through Late Monday Night) Issued at 226 PM CDT Sun Aug 6 2023 Key Messages: 1) Scattered strong to severe storms remains on track for late this afternoon through the late evening hours. Best chances are between 4- 10PM along/east of the Mississippi River. All hazards are possible including large hail, damaging winds, and a couple of tornadoes. 2) Much cooler weather if forecast on Monday behind tonight's cold front along with plenty of stratus and brisk west/northwest winds. Isolated to scattered showers are also possible through the morning hours, mainly in west central and south-central Illinois. (Through This Evening) Attention through late this evening remains focused on convective trends and evolution. An MCV is evident on satellite imagery early this afternoon, moving slightly south of due east into central Iowa. At the surface, a low is located over south-central Iowa with a warm front draped to its southeast. This boundary is near a KUIN>>KALN line and is slowly progressing northeastward with time. GOES-E satellite imagery already shows some convective initiation near this boundary across parts of northeast Missouri and west- central Illinois near the Mississippi River. The expectation is for this activity to gradually develop further south with time as midlevel temperatures continue to cool with the approach of the MCV. The question remains how far south convection develops as surface convergence is not as strong (nor as forcing for mid/upper level ascent) in east central and (especially) southeast Missouri. The warm front has just cleared these areas and should progress a bit further northeast in time. Winds behind this boundary are more veered, which is why surface convergence is not as strong as mentioned above. Therefore, the threat is more conditional with southward extent through this evening. Higher confidence exists that scattered supercells will impact west central and south-central Illinois with large hail the primary threat. Hodographs are fairly straight, suggesting splitting supercells may occur later this afternoon and into the evening. This is also where the best chance of a tornado or two reside, close to the triple point and frontal zone further to the southeast where low- level shear/helicity are likely to maximize. The overall environment according to the latest SPC mesoanalysis appears marginal for tornadoes, with modest 0-1km shear/helicity values. As alluded to above though, some small-scale, localized enhancement of the low-level helicity/shear may occur in northern sections of the area near the occluded surface low/triple point and that sometimes is not fully captured by the mesoanalysis fields. Scattered supercells will progress eastward through the evening, likely exiting the area by 10PM. The chances of these storms congealing more into a line/QLCS remain a threat, but it appears less likely to occur at least in our area. This may indeed occur to our east, but it appears more likely as activity approaches eastern Illinois. (The Rest of Tonight - Monday Night) Any severe threat should end late this evening behind the departing surface low and cold front draped to its southwest. Behind this strong front, a pattern more reminiscent of the cool season will settle into the area. Widespread low stratus is forecast to advect in from the northwest, with strong low-level cold air advection behind the cold front. Isolated to scattered showers are also possible overnight tonight through Monday morning with deep, cyclonic flow aloft. These showers are most likely along a secondary cold front which will move through the area during this time. Given the low stratus for much of the day and brisk west/northwest winds, temperatures tomorrow will struggle to climb too much tomorrow. This will be especially true in areas that hang on to the stratus the longest (likely south-central Illinois). These locations are only expected to reach into the mid 70s, with upper 70s for most of the rest of the area. The (relatively) warm exception is in/around central Missouri where low 80s are expected. This area may see at least some partial sunshine during the afternoon to help warm up temperatures a bit further. The stratus should depart the area by mid to late evening. A clearing sky with light/variable winds are forecast overnight, which is favorable for radiational cooling. Seasonably cool temperatures are forecast with readings ranging from the upper 50s to low 60s. Coolest locations are likely to be in the eastern Ozarks where even some mid 50s may be possible. Fog also remains a concern due to the expectation that stratus leaves parts of the area near or just after dusk. Soils are moist in parts of the area (particularly southeast Missouri) as well. Model guidance has flavors of widespread fog, but exactly where and how dense are open questions still at this time. I would think at least river valleys are likely to experience fog Monday night into early Tuesday morning, some of which may be dense. Gosselin .LONG TERM... (Tuesday through Next Sunday) Issued at 226 PM CDT Sun Aug 6 2023 (Tuesday - Tuesday Night) A welcomed quiet, seasonably cool, and dry period is expected to continue on Tuesday and through much of Tuesday night. Chances of showers and thunderstorms return late Tuesday night (after midnight) in western sections of the area as low-level moisture convergence strengthens and a lead midlevel shortwave approaches from the south-central Plains. (Wednesday - Wednesday Night) A potent midlevel shortwave should move through the mid-Mississippi Valley sometime on Wednesday/Wednesday night. This feature should help provide widespread showers and thunderstorms across our area, but specifics remain highly uncertain at this forecast range. Deterministic guidance remains almost 18 hours apart with respect to the timing of this shortwave and nearly 150-200 miles different in terms of track. This isn't too surprising given it is a shortwave embedded in seasonably fast west/northwest flow aloft, is currently somewhere in the Pacific Ocean, and is expected to break off a closed low west of British Columbia over the next 24 hours. My guess is once this feature does that and comes ashore by Monday evening, the model spread with respect to track/timing will decrease substantially. There remains at least some potential for strong to severe convection Wednesday afternoon/evening, but it is highly conditional with instability the main question mark. From an ensemble view, there has been a trend south with the higher probabilities for at least 1000/1500 J/kg of SBCAPE each run over the past 48 hours. This appears to be from a combination of the shortwave tracking further south in more members and from a quicker ejection of the midlevel shortwave. (Thursday - Next Sunday) Seasonably cool temperatures are expected to continue through the end of the week and into next weekend. Mostly dry weather is favored Thursday/Thursday night behind the midweek system, but another shortwave trough approaches sometime Friday-Saturday bringing another chance of showers and thunderstorms. Gosselin && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 615 PM CDT Sun Aug 6 2023 The threat for thunderstorms has pushed off to the southeast of KUIN and is east and moving away from central Missouri terminals. We continue to monitor trends for the St. Louis metro sites, but cells have struggled to survive over the past few hours. This threat should move off to the east within 2-4 hours. Winds will veer with time, becoming northwesterly behind a cold front and gust to around 20 knots. Low stratus will also move in from northwest to southeast very late tonight into early Monday morning. Ceilings will gradually lift and scatter out through the day, with VFR conditions areawide by afternoon. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 6, 2:38 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 238 PM CDT Sun Aug 6 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 238 PM CDT Sun Aug 6 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely over eastern Missouri and western Illinois today and tonight. Thunderstorms may be severe this afternoon into this evening with the primary threats being large hail and a couple of tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms return to the region Tuesday night through Wednesday night, and again on Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening. Spotters are encouraged to report any hail or wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, Aug 6, 3:50 PM CDT, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
350 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Funnel Cloud 1 S Paloma 40.01N 91.19W
08/06/2023 Adams IL Emergency Mngr
&&
BrittLocal storm report, Aug 6, 6:55 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
655 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail Vandalia 38.98N 89.11W
08/06/2023 E0.70 inch Fayette IL Trained Spotter
&&
BrittLocal storm report, Aug 6, 8:08 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
808 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Hail Staunton 39.01N 89.79W
08/06/2023 E1.00 inch Macoupin IL Trained Spotter
&&
BrittLocal storm report, Aug 6, 8:09 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
809 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM Hail Staunton 39.02N 89.79W
08/06/2023 E1.25 inch Macoupin IL Trained Spotter
&&
BrittLocal storm report, Aug 6, 8:32 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service St Louis MO
832 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Hail Staunton 39.01N 89.79W
08/06/2023 E1.50 inch Macoupin IL Public
Pictures of ping pong ball size hail
submitted via social media.
&&
MaplesLocal storm report, Aug 6, 9:05 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
905 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Hail Saint Rose 38.68N 89.55W
08/06/2023 E0.88 inch Clinton IL Trained Spotter
Nickel size hail and 30 mph winds.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:13 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 17 min |
| Aug 6, 7:49 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 41 min |
| Aug 6, 8:05 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison, Montgomery | 20 min |
| Aug 6, 8:54 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 51 min |
| Aug 6, 8:57 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison | 48 min |
| Aug 6, 9:18 PM CDT | Areal Flood Advisory | LSX | Fayette | 3 hr |
| Aug 6, 9:23 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 67 min |
| Aug 6, 10:20 PM CDT | Areal Flood Advisory | LSX | Fayette, Marion | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.